Kansas, 2018

Dust Storm in Kansas, May 9, 2018

May 9, 2018 · NWS GLD · 2 events in 1 county or zone

Very strong winds from a thunderstorm caused a dust storm in Logan County. Zero to a quarter mile visibility were reported near Monument respectively Oakley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Very strong winds from a thunderstorm caused a dust storm in Logan County. Zero to a quarter mile visibility were reported near Monument respectively Oakley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 5:47 PM CST, 22 minutes earlier.

Area forecast discussion, May 9, 5:47 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Wed May 9 2018

.SHORT TERM...(This evening through Friday night)
Issued at 232 PM MDT Wed May 9 2018

Across the region this afternoon...another warm day for the area as
temperatures are currently ranging mainly in the 80s under a partly
to mostly sunny mix.

During the upcoming 3-day period the region will see increased
chances for convection. Shortwave/lee-side trough coming off the
Rockies this afternoon into the early evening hours will trigger
storm development across areas along and south of I-70. Storms will
see enough instability that could trigger a few scattered severe
high-based storms w/ main threat being damaging winds. Hail is also
possible but with inverted-v soundings...looking for strong winds.
With the strong wind potential...have also mentioned blowing dust as
an issue.

Thursday and Friday still remain as iffy days in terms of timing
with the cold front expected to traverse the area. This will move in
tandem with a convective complex forecasted to shift east thru
Nebraska. Timing of this front will coincide with severe potential
coverage. Latest guidance still puts focus along/north of I-70
Thursday from the afternoon into the early evening hrs...and for
Friday...the passage of the front will allow for widespread chances
for severe wx...especially along/east of Hwy 25. Wind and hail main
threats w/ also a mention of blowing dust.

SPC continues coverage this afternoon/evening for Marginal
Risk...Thursday mainly Marginal with extreme northern zones flirting
with Slight Risk. Friday the entire CWA mainly under Marginal
Risk...with areas east into Slight.

Have gone with highs Thursday in the 80s to around 90F...tapering
down to 70s north/80s south...with the arrival of the front.
Overnight lows mainly in the 50s with some upper 40s in the NW.

There will be a few elevated Fire Wx areas/concerns for Thursday/
Friday. Latest guidance puts extreme western portions of Kit
carson/Cheyenne counties hitting wind criteria...but RH coverage
very low. Due to small areal coverage on both days will no issue any
Fire Wx products at this time.

.LONG TERM...(Saturday through Wednesday)
Issued at 142 PM MDT Wed May 9 2018

During the extended period the models are showing an upper level cut
off low over the Great Basin. This will produce southwest flow aloft
over the Central Plains. Embedded within this southwest flow will be
weak shortwaves troughs that should provide enough lift for
thunderstorm development on an almost daily basis. On the surface,
the model indicate a front will stalled out near our area. This
front will determine where thunderstorms will develop; however, At
this time pinning down the exact location of this front is
difficult, yielding a low confidence forecast in the details.
However, given the deep layer shear in the flow aloft should be
sufficient for a few rounds of severe weather during the period.

Temperatures will also ultimately depend on the location of the
front as well, but in general will start the period slightly below
normal then warming to above normal by the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 534 PM MDT Wed May 9 2018

Sub-VFR conditions are expected at the Goodland terminal as
showers start to develop over the area this evening. Storm coverage
is expected to die off after 4z. Winds will be erratic along with
these showers and storms but after they subside, winds will
eventually shift to the southeast by the end of the TAF period.

For McCook, VFR conditions are expected to prevail. At this time,
storms are not expected to impact the terminal. Winds will
eventually shift as well to the southeast by the end of the TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...BW
AVIATION...EV
Hazardous weather outlook, May 9, 1:54 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Wed May 9 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Wed May 9 2018 /254 PM CDT Wed May 9 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop and move
across most of the area late this afternoon through this evening.
The greatest chance for thunderstorms will be along and south of
Interstate 70. In that area, a few thunderstorms could become severe
with damaging winds the main threat. Blowing dust in areas of
thunderstorms could reduce visibility for travelers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

From Thursday afternoon through early evening, elevated fire weather
conditions can be expected across far western Kit Carson and Cheyenne
counties.

On Thursday, thunderstorms are expected to the north of Interstate
70 from late in the afternoon through the overnight hours. Locations
along and north of the Kansas and Nebraska border could see some of
these thunderstorms become severe with large hail and damaging winds
the main threats. Blowing dust in areas of thunderstorms could
reduce visibility for travelers.

On Friday, thunderstorms are expected to develop and move across
most of the area from the afternoon into the overnight hours. Some
of these thunderstorms could become severe across much of the area.
Large hail and damaging winds will be the biggest threats. Blowing
dust in areas of thunderstorms could reduce visibility for
travelers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight...
but may be needed on Thursday and Friday.

In the hours before

Special weather statement, May 9, 3:52 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
452 PM CDT WED MAY 9 2018

KSZ001-092215-
Cheyenne KS-
452 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of St. Francis, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Bird City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3958 10178 3969 10183 3978 10152 3961 10145
TIME...MOT...LOC 2151Z 241DEG 13KT 3965 10169
Special weather statement, May 9, 4:42 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
442 PM MDT WED MAY 9 2018

KSZ001-002-013-014-092300-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
442 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/...

At 442 PM MDT/542 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Brewster, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

This thunderstorm may also produce strong winds resulting in areas
of reduced visibility in blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of southeastern
Cheyenne...northwestern Thomas...southwestern Rawlins and
northeastern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3955 10157 3964 10150 3956 10123 3944 10127
TIME...MOT...LOC 2242Z 295DEG 24KT 3956 10143
Special weather statement, May 9, 5:01 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT WED MAY 9 2018

COZ091-092315-
Kit Carson County CO-
501 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 515 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Kanorado, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dust. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of east central Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 442 and
450.

LAT...LON 3930 10221 3937 10221 3937 10205 3930 10205
TIME...MOT...LOC 2300Z 270DEG 15KT 3933 10215
Special weather statement, May 9, 5:31 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED MAY 9 2018

COZ091-KSZ013-092345-
Kit Carson County CO-Sherman KS-
531 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 545 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Burlington, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dust. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of east central Kit
Carson and southwestern Sherman Counties.

This includes Highway 385 between mile markers 178 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3926 10246 3928 10213 3918 10197 3913 10200
      3913 10205 3905 10205 3905 10206
TIME...MOT...LOC 2330Z 309DEG 13KT 3922 10219
Special weather statement, May 9, 5:37 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
637 PM CDT WED MAY 9 2018

KSZ014-100000-
Thomas KS-
637 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS COUNTY UNTIL
700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Levant, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dust. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Colby, Levant and Mingo.

This includes Interstate 70 in Kansas between mile markers 44 and 53,
and between mile markers 58 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3936 10125 3943 10117 3927 10089 3915 10101
TIME...MOT...LOC 2336Z 306DEG 20KT 3936 10116
Special weather statement, May 9, 6:09 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM CDT WED MAY 9 2018

KSZ014-028-029-100100-
Gove KS-Thomas KS-Logan KS-
709 PM CDT WED MAY 9 2018

...SPECIAL WEATHER STATEMENT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Winona, or 11 miles south of Levant, moving southeast
at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakley, Monument and Mingo.

This includes Interstate 70 in Kansas between mile markers 65 and 80.

LAT...LON 3919 10133 3937 10108 3906 10065 3883 10094
TIME...MOT...LOC 0008Z 314DEG 24KT 3921 10118

EV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Logan

When
May 9, 6:09 PM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Zero visibility in the blowing dust 7 W of Monument.

Dust Storm, Logan

When
May 9, 6:28 PM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Visibility ranged from a quarter to one mile in the blowing dust 3 W of Oakley.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754698, 754699.